Alert archive / New Mexico / Tornado Warnings in 2024

Tornado Warning 3, NWS Albuquerque, NM

May 28, 2024Union County, New Mexico

NWS Albuquerque, NM issued this tornado warning at May 28, 2024, 3:20 PM MDT for Union County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2024, 3:20 PM MDT (21:20 UTC)
Expired
May 28, 2024, 3:45 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 198 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:34 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

460 
WFUS55 KABQ 282120
TORABQ
NMC059-282145-
/O.NEW.KABQ.TO.W.0003.240528T2120Z-240528T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
320 PM MDT Tue May 28 2024

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  Central Union County in northeastern New Mexico...

* Until 345 PM MDT.

* At 319 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Mount Dora, or 16 miles west of Clayton, moving
  southeast at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3646 10361 3657 10341 3637 10312 3618 10347
TIME...MOT...LOC 2119Z 327DEG 12KT 3646 10347 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 28, 3:20 PM MDT, 0 minutes earlier.

Area forecast discussion, May 28, 3:20 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
320 PM MDT Tue May 28 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER...

.SYNOPSIS...
Issued at 116 PM MDT Tue May 28 2024

Isolated strong to severe thunderstorms in far northeast NM late
this afternoon into early evening could turn strong to severe,
particularly in northeastern parts of New Mexico and along the
Texas line where large hail and damaging winds are the main
weather hazards. Isolated showers and thunderstorms will be
possible once again Wednesday and Thursday, mainly east of the
central mountain chain. For central and western NM, dry conditions
with generally light to moderate breezes are forecast for the
remainder of the work week. High temperatures are forecast to be
near seasonal averages for late May and early June.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 116 PM MDT Tue May 28 2024

Strong to severe thunderstorms in eastern NM this afternoon will
send rain cooled air westward tonight. A few showers or thunderstorms
are possible along this backdoor boundary/front as it encounters
the southern Sangre de Cristo mountains and central highlands near
Clines Corners. East canyon winds into the middle Rio Grande
Valley will start an hour or two after sunset, peaking just after
midnight around 35-40 kt in the ABQ metro. Areas of upslope
stratus clouds develop behind the front mainly north of I-40
overnight. As the east winds die off in the middle RGV toward
sunrise Wednesday, southwest flow aloft will mix down with daytime
heating, scouring out the Gulf moisture from the RGV and areas to
the lee of the central mountain chain. Enough residual moisture,
however, will be present Wednesday for isolated showers and
thunderstorms primarily over the Sangre de Cristo mountains and
northeast highlands during the afternoon. Additionally, a strong
to severe storm cannot be ruled out of northeast Union county
Wednesday afternoon and evening with large hail and damaging
winds the main hazards. Return southeasterly low level flow moves
into eastern NM Wednesday night, setting the stage for possible
strong to severe storms Thursday.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 116 PM MDT Tue May 28 2024

As the northern and southern stream jets come more in phase with
one another Wednesday night, a short-wave trough will move through
NM Thursday. This feature will help get more strong to severe
storms going in northeast NM Thursday afternoon. Bulk shear
continues to look like a limiting factor Thursday afternoon with
the trough axis moving over the better thermodynamic parameters.
Ridge axis moves overhead on Friday and with northwest flow aloft
over the northeast quarter, more strong to severe storms develop
during the afternoon. Large hail and damaging winds are once again
the main convective threats both Thursday and Friday. This pattern
repeats on Saturday, with more in the way of strong to severe dryline
storms for eastern NM. By Sunday, another weak southern stream
trough moves into southern CA and southwest AZ, resulting in
increasing southwest winds for all areas.

After the above mentioned dry upper level trough translates east
of NM Monday night, an old friend returns to NM Tuesday and
Wednesday. This old friend is in the form of the monsoon high
setting up over NM toward the middle of next week. Keep in mind
that it's a gentler friend this year with less convection in the
EPAC. What goes up in the tropics and subtropics must come down in
the lower mid latitudes. In other words, the monsoon high is not
as strong as it was last year due to El Nino related convection.
It's that time of year and this monsoon season will most likely
start a tad late due to a stronger than average subtropical jet
stream in a weakening state due to a cooling EPAC. Once it
weakens to below average sometime in late June or early July, a
fairly robust monsoon is forecast for the reasons listed above.
La Nina and a negative Pacific Decadal Oscillation (PDO) in
general, result in an active monsoon.

&&

.AVIATION...
(18Z TAFS)
Issued at 116 PM MDT Tue May 28 2024

Low level moisture in far eastern New Mexico today will lead to
scattered shower and thunderstorm development this afternoon. This
activity. A few storms could turn severe, particularly in the far
northeast plains and along the Texas border where large hail and
damaging winds are the main threats to aviation. Elsewhere, dry
conditions with generally light to moderate breezes are forecast.
By tonight, rain cooled air from showers and thunderstorms in
eastern NM and west TX is forecast to surge westward and result in
isolated showers or thunderstorms and widespread MVFR to IFR
ceilings mainly north of I-40 late tonight. Developing southwest
winds are forecast to begin scouring out the Gulf moisture by late
morning Wednesday.

&&

.FIRE WEATHER...
Issued at 116 PM MDT Tue May 28 2024

Gulf moisture will continue to move into the eastern plains
nightly this week with backdoor fronts and then mix out with
daytime heating an active dryline each day. Daily rounds of
showers and thunderstorms are expected on the eastern plains and
as far west as the Sangre de Cristos mountains. A mix of wet and
dry thunderstorms are forecast on the western edge of the
Gulf moisture, which could result in a few fire starts in the
northern mountains along the west slopes of the Sangre de Cristo
mountains Wednesday. For central and western portions of the state,
it will remain dry and warm with high temperatures near average
for late May into early June. Sunday and Monday continue to look
dry and windy areawide as westerly flow strengthens over the
state. The monsoon high is forecast to set up over NM during the
middle of next week, resulting in much less wind for late next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  88  48  85 /   0   0   0   0
Dulce...........................  38  83  38  82 /   0   0   0   5
Cuba............................  46  82  46  81 /   0   0   0   0
Gallup..........................  42  83  41  84 /   0   0   0   0
El Morro........................  46  80  44  79 /   0   0   0   0
Grants..........................  43  85  43  83 /   0   0   0   0
Quemado.........................  47  83  44  80 /   0   0   0   0
Magdalena.......................  54  84  53  83 /   5   0   0   0
Datil...........................  49  82  49  80 /   0   0   0   0
Reserve.........................  41  87  39  88 /   0   0   0   0
Glenwood........................  58  90  53  91 /   0   0   0   0
Chama...........................  40  77  40  76 /   0  10   0  10
Los Alamos......................  54  80  54  79 /   5  20   5   5
Pecos...........................  50  80  51  81 /  20  30  20  10
Cerro/Questa....................  47  75  48  74 /   5  30  10  20
Red River.......................  38  72  40  71 /  10  30  10  30
Angel Fire......................  30  74  33  73 /  10  30  20  20
Taos............................  41  81  41  81 /   5  20  10  10
Mora............................  44  77  45  78 /  20  40  20  20
Espanola........................  50  88  51  87 /   5  20   5   5
Santa Fe........................  52  82  53  82 /  10  20  20   5
Santa Fe Airport................  52  85  51  86 /   5  20  10   0
Albuquerque Foothills...........  58  88  58  87 /   0   5   5   0
Albuquerque Heights.............  62  89  58  89 /   0   0   0   0
Albuquerque Valley..............  58  91  54  91 /   0   0   0   0
Albuquerque West Mesa...........  59  90  57  90 /   0   0   0   0
Belen...........................  52  91  52  91 /   0   0   0   0
Bernalillo......................  58  91  56  90 /   0   0   0   0
Bosque Farms....................  52  90  52  91 /   0   0   0   0
Corrales........................  58  91  56  91 /   0   0   0   0
Los Lunas.......................  53  90  53  91 /   0   0   0   0
Placitas........................  56  85  57  86 /   0   0   5   0
Rio Rancho......................  57  89  57  90 /   0   0   0   0
Socorro.........................  57  94  56  93 /   0   0   0   0
Sandia Park/Cedar Crest.........  52  80  53  80 /  10   5   5   0
Tijeras.........................  49  83  50  83 /  10   5   5   0
Edgewood........................  48  85  48  84 /  10  10   5   0
Moriarty/Estancia...............  46  85  45  85 /  10  10  10   0
Clines Corners..................  49  80  48  80 /  20  20  10   5
Mountainair.....................  48  84  50  83 /  10   5   0   0
Gran Quivira....................  49  84  51  83 /  10   5   0   0
Carrizozo.......................  56  89  56  88 /   0   0   0   0
Ruidoso.........................  51  82  53  81 /  10  10   0   0
Capulin.........................  47  75  50  77 /  30  50  30  50
Raton...........................  48  81  48  81 /  20  40  20  30
Springer........................  51  80  48  82 /  20  40  20  30
Las Vegas.......................  49  79  49  80 /  20  40  30  20
Clayton.........................  53  78  56  82 /  60  40  30  40
Roy.............................  52  78  53  81 /  40  50  40  30
Conchas.........................  58  86  58  89 /  30  30  40  20
Santa Rosa......................  56  83  56  87 /  20  20  30  10
Tucumcari.......................  56  85  59  87 /  30  30  30  20
Clovis..........................  58  83  61  92 /  30  20  20  20
Portales........................  58  85  61  95 /  20  20  20  10
Fort Sumner.....................  58  88  59  92 /  20  20  20  10
Roswell.........................  64  94  63 100 /   5  10   5   5
Picacho.........................  55  88  55  92 /   0  20   5   5
Elk.............................  52  90  53  91 /   0  10   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...33
LONG TERM....16
AVIATION...33

In the hours before

Special weather statement, May 28, 1:35 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT Tue May 28 2024

NMZ227-230-282000-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
135 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL UNION COUNTY
THROUGH 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Des Moines, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3699 10316 3672 10363 3686 10386 3700 10381
      3700 10320
TIME...MOT...LOC 1935Z 223DEG 10KT 3687 10365

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:35 PM MDTSpecial Weather StatementABQUnion25 min
May 28, 2:02 PM MDTSevere Thunderstorm WarningABQUnion43 min
May 28, 2:38 PM MDTSevere Thunderstorm WarningABQUnion67 min
May 28, 3:45 PM MDTTornado WarningABQUnion45 min
May 28, 4:27 PM MDTSevere Thunderstorm WarningABQUnion29 min
May 28, 5:01 PM MDTSevere Thunderstorm WarningABQUnion44 min
May 28, 5:25 PM MDTSevere Thunderstorm WarningABQHarding, Union35 min
May 28, 5:45 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union60 min

Nearby

Tornado Warnings in New Mexico, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.